Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

April 27, 2021Clark County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Apr 27, 2021, 3:44 AM CDT for Clark County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 3:44 AM CDT (08:44 UTC)
Expired
Apr 27, 2021, 4:30 AM CDT
In force
46 min
Issued by
NWS La Crosse, WI

County Clark County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 601 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
601 m²/s²
0-3 km storm-relative helicity
897 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS83 KARX 270844
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
344 AM CDT Tue Apr 27 2021

WIZ029-034-270930-
Jackson-Clark-
344 AM CDT Tue Apr 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND NORTHWESTERN
JACKSON COUNTIES...

At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Boyd to near Humbird. Movement was east
at 45 mph.

Penny size hail is possible with these storms.

Locations impacted include...
Neillsville, Thorp, Loyal, Greenwood, Owen, Price, Humbird, Lynn,
Longwood, Reseburg, Willard, Withee, Granton, Curtiss, Highway 73 And
98, Wildcat Mound, Atwood, Tioga, Christie and Highway 10 And Bald
Peak Road.

LAT...LON 4452 9032 4450 9105 4460 9107 4460 9092
      4503 9092 4503 9032
TIME...MOT...LOC 0844Z 268DEG 39KT 4495 9107 4452 9097 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 26, 10:54 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 26, 10:54 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1054 PM CDT Mon Apr 26 2021

.UPDATE...
Issued at 1053 PM CDT Mon Apr 26 2021

Some elevated instability exists along the edge of the elevated
cap near 700 mb and there will likely be some bubbling of storms
along it tonight. At 03Z, the edge of the cap appeared to be from
nwrn IA to north of KLSE then east toward GRB. Have shifted the
slight chance / isolated rain chances to concentrate near and
north of I-90 on that corridor where some weak sloped moisture
transport convergence is causing enough saturation to release the
potential instability. It appears 500 J/Kg is on this axis now,
and growing overnight to as much as 1000 J/Kg. With about 30 kts
of bulk shear from about 700 mb to 300 mb, cannot rule out an
elevated hail storm with a brief pulse to quarter sized hail if
all goes right.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 26 2021

Broad upper ridging was found centered over the Mississippi Valley
early this afternoon. The ridge axis is slowly being displaced
eastward as a deepening trough takes hold west of the Rockies. An
interesting dynamic/thermodynamic setup is taking shape downstream
of this trough over the nation's midsection. General area of low
pressure at the surface was found over western NE early this
afternoon with a warm front cutting eastward near the MN/IA border
and then southeastward into northern IL. This front was just edging
into our southern counties with an accompanying resurgence of warm
air advection along and out ahead of it. This has produced a
widespread stratocumulus deck over the area, further complicating
the temperature forecast. RAP/HRRR have consistently been showing
drier air holding on near the surface, with a rather shallow
stratocu deck. Thus, they have been trending mainly dry for the rest
of this afternoon with the exception of fgen driven showers across
Taylor and northern Clark counties.

That band of frontogenesis will sag slightly southward along with
the warm front heading into tonight. Meanwhile low level moisture
will gradually increase as a low level jet deals a glancing blow of
moisture transport into the area, mainly south of the front. This
will favor a chance of showers further south, mainly along and south
of I-90 tonight, particularly in southwest WI. NAMnest and NMM had
been suggesting this, and recent HRRR runs are starting to show the
same potential. Coverage looks to be isolated to scattered with only
light rainfall amounts.

Rain and thunder chances will be the main forecast concerns heading
into Tuesday and will largely be dictated by the position of the
warm front...making for a tricky overall forecast. Consensus now
favors the front setting up across our far south on Tuesday, casting
doubt on how warm the northern 2/3 of the forecast area may get. Far
southern counties still look to approach 80 degrees, but some areas
north of I-94 could possibly stay in the 50s. Instability will
largely be dictated by where the front sets up, but anything surface-
based will be confined to near and south of the front. North of the
front, instability will be elevated given the pronounced warm nose
aloft. HREF suggests <1000 J/kg of MUCAPE north of the front where
shortwave energy and deep layer shear will be most pronounced. CAMs
have shown very little consistency, so confidence is rather low, but
general trend has been for convection initiating upstream and then
spreading northeastward into our area, mainly north of I-90. If
thunderstorms develop, mainly in the afternoon timeframe, would have
to monitor for some elevated hailers with steep mid-level lapse
rates in place.

.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM CDT Mon Apr 26 2021

Large scale troughing edges into the area Tuesday night, with
continued chances for scattered showers and storms. As Tuesday's
front sags southeastward overnight, surface low pressure will ride
along the front and clip or pass just south of the far southern
portion of the area into early Wednesday morning. Given elevated
instability/shear lagging to the northwest of the surface low/front,
in conjunction with modest mid-level lapse rates around 6-7 C/km
during the evening, can't completely rule out a stronger storm or
two if something can develop along or south of the CAPE gradient.
Hail would be the primary hazard given strong capping to surface-
based convection.

Lingering instability falls off Wednesday morning as the post-
frontal atmosphere cools, but large scale troughing with embedded
shortwave energy lingers into Thursday before finally pushing east,
providing lingering shower chances. High pressure finally builds in
for Friday, providing quieter weather. Details become murky for the
weekend into early next week, as upper level ridging to our west
begins to flatten a bit and a series of shortwaves moves through the
flow into our area, providing renewed precipitation chances. Given
placement/timing uncertainty, will stick with the NBM PoPs.
Temperature-wise, highs look to be cooler for Wednesday into Friday,
mainly in the 50s and 60s, before warmer air builds in from the west
again for the weekend and a return to the 70s becomes possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CDT Mon Apr 26 2021

Have continued with very much the same flavor of the previous TAFs
at the airfields, concentrating on good lifting in the afternoon
Tuesday and higher rain chances to pull down the CIGS into MVFR.
Otherwise, isolated storms are possible overnight near or north of
the airfields. For now have included VCSH with low confidence on
the number of storms /probably isolated/ and location /probably
north of airfields/.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Baumgardt
Hazardous weather outlook, Apr 27, 12:48 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1248 AM CDT Tue Apr 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-280600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1248 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms. Lightning and large hail will be the
primary hazards with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday into Tuesday night.
Lightning and hail are possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny
nofwd

In the hours before

Special weather statement, Apr 27, 2:16 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
216 AM CDT Tue Apr 27 2021

WIZ034-042-270815-
Jackson-Monroe-
216 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN JACKSON
AND NORTHERN MONROE COUNTIES...

At 214 AM CDT, a strong thunderstorm was located near North Bend, or
15 miles northwest of Sparta, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Millston, Cataract, Irving, Melrose, Warrens, Shamrock, Pigeon Creek
Campground, The North Flowage, I 94 Exit 135, Jellystone Park Near
Warrens, I 94 Exit 128, Four Corners, The Rezin Landing Strip, Lost
Falls Campground, Kirby, Highways 27 And 71 and County Roads I And I
I.

This includes INTERSTATE 94 between MILE MARKERs 125 and 140.

LAT...LON 4406 9091 4407 9091 4407 9107 4418 9108
      4425 9046 4406 9043
TIME...MOT...LOC 0714Z 268DEG 23KT 4410 9097

DAS
Local storm report, Apr 27, 2:23 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             TREMPEALEAU             44.01N 91.44W
04/27/2021  M1.25 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Apr 27, 2:26 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             2 SE WINONA             44.02N 91.63W
04/27/2021  E1.50 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Special weather statement, Apr 27, 2:33 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 AM CDT Tue Apr 27 2021

MNZ079-088-WIZ032-033-270830-
Wabasha-Winona-Buffalo-Trempealeau-
233 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN
WINONA...EAST CENTRAL WABASHA...SOUTHEASTERN BUFFALO AND CENTRAL
TREMPEALEAU COUNTIES...

At 232 AM CDT, a strong thunderstorm was located near Buffalo, or 7
miles south of Alma, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Arcadia, Whitehall, Alma, Buffalo, Independence, Buffalo City,
Kellogg, Waumandee, Cochrane, West Newton, Montana, Chimney Rock,
Minneiska, Beaver, Pioneer Campground, Merrick State Park,
Czechville, Cream, Highway 88 And County O and Whitman.

LAT...LON 4413 9204 4429 9210 4455 9127 4418 9125
TIME...MOT...LOC 0732Z 256DEG 32KT 4422 9196

DAS
Special weather statement, Apr 27, 3:24 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
324 AM CDT Tue Apr 27 2021

WIZ043-044-270900-
Juneau-Adams-
324 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES...

At 324 AM CDT, a strong thunderstorm was located near New Rome, or 12
miles south of Wisconsin Rapids, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Rome, Finley, New Miner, The Leola Marsh Wildlife Area, Lake
Arrowhead, Lake Sherwood, County Roads G And O, Lake Camelot, County
Roads O And W, County Roads D And G and County Roads D And W.

LAT...LON 4412 9009 4424 9016 4425 9012 4425 8960
      4416 8960
TIME...MOT...LOC 0824Z 260DEG 40KT 4422 8981

DAS
Special weather statement, Apr 27, 3:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
344 AM CDT Tue Apr 27 2021

WIZ029-034-270930-
Jackson-Clark-
344 AM CDT Tue Apr 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND NORTHWESTERN
JACKSON COUNTIES...

At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Boyd to near Humbird. Movement was east
at 45 mph.

Penny size hail is possible with these storms.

Locations impacted include...
Neillsville, Thorp, Loyal, Greenwood, Owen, Price, Humbird, Lynn,
Longwood, Reseburg, Willard, Withee, Granton, Curtiss, Highway 73 And
98, Wildcat Mound, Atwood, Tioga, Christie and Highway 10 And Bald
Peak Road.

LAT...LON 4452 9032 4450 9105 4460 9107 4460 9092
      4503 9092 4503 9032
TIME...MOT...LOC 0844Z 268DEG 39KT 4495 9107 4452 9097

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:26 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau49 min
Apr 27, 1:13 AM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau47 min
Apr 27, 1:25 AM CDTSpecial Weather StatementARXLa Crosse20 min
Apr 27, 1:49 AM CDTSevere Thunderstorm WarningARXLa Crosse41 min
Apr 27, 2:16 AM CDTSpecial Weather StatementARXJackson59 min
Apr 27, 2:33 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau57 min
Apr 27, 3:24 AM CDTSpecial Weather StatementARXAdams36 min
Apr 27, 4:35 AM CDTSpecial Weather StatementARXTaylor40 min
Apr 27, 5:20 PM CDTSpecial Weather StatementARXTrempealeau55 min
Apr 27, 3:56 PM CDTSpecial Weather StatementARXDodge64 min
Apr 27, 4:38 PM CDTSpecial Weather StatementARXOlmsted, Wabasha52 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.